Topics:

Traumatic Brain Injury Among Veterans Returning From Afghanistan and Iraq: Page 4 of 5

Traumatic Brain Injury Among Veterans Returning From Afghanistan and Iraq: Page 4 of 5

When addressing insomnia, psychiatrists should minimize the use of or avoid medications that may impair cognition. The medications to be avoided include anticholinergic or antihistaminic medications for sleep, tricyclic antidepressants for headache or neuropathy, and benzodiazepines for insomnia. However, short-term use of a hypnotic agent taken 3 to 5 nights a week may promote sleep; not taking the medication every night avoids both physical and psychological dependence.

In most circumstances, the beneficial impact of improved sleep on mood, anxiety, and cognition more than offsets the adverse effects of the hypnotic agent. We have found good results with both lorazepam and zolpidem in this situation: these agents promote sleep without adverse effects. Promoting sleep with trazodone or hydroxyzine, while effective at night, may appear to worsen cognition the following day, and in a relatively young veteran population—a high percentage of whom are college students—morning sedation can be bothersome.

Benzodiazepines are best avoided in the setting of TBI. These medications tend to exacerbate postinjury deficits in short-term memory. Of course, any combat veteran should receive a careful evaluation for PTSD; benzodiazepines are relatively contraindicated in patients who have PTSD. Before starting treatment with a benzodiazepine, the psychiatrist should be sure that the target symptoms are not just PTSD-related anxiety for which a PTSD-specific intervention would be more appropriate.

Because of the elevated seizure risk with bupropion, it is relatively contraindicated in patients with TBI. For mood disorders with comorbid TBI, augmentation with an alternative such as buspirone or triiodothyronine (T3) is suggested, with the former having more usefulness against anxiety and the latter showing more efficacy against depressive symptoms. Both buspirone and T3 were effective in the Sequenced Treatment Alternatives to Relieve Depression (STAR*D) study, but neither augmentation strategy has been evaluated in patients with TBI.

Many veterans with TBI complain of cognitive difficulties. Choosing the right medications can avoid iatrogenic worsening of cognition and even mitigate some cognitive problems. Make sure that the patient is not using substances that aggravate memory or attention problems, such as alcohol, excessive caffeine, illicit drugs, benzodiazepines, sedating antihistamines, and anticholinergics. Next, treat any comorbid Axis I conditions (eg, anxiety, depression) with an SSRI or serotonin-norepinephrine reuptake inhibitor and psychotherapy. It is important to recognize and manage chronic pain or a sleep disorder.

For cognitive problems that may be caused or aggravated by difficulties with attention, a cautious trial of stimulant medication is a consideration. Methylphenidate is known to improve cognition and mood after TBI, and it is recommended for patients who do not have an anxiety or substance use disorder.18 However, among combat veterans in a psychiatry clinic, the prevalence of both PTSD and substance use disorders will be elevated; thus, any stimulant use in this population must proceed cautiously and should be managed by a psychiatrist experienced in managing PTSD.

The rule of “start low, go slow” applies to methylphenidate in TBI. We find a starting dosage of 2.5 mg bid can be effective for mild attention problems, without any adverse effects on PTSD-related anxiety. At higher doses, certain patients may report improved cognition but increased anxiety. Each patient will respond differently, thus a careful dose titration is the only method for finding the optimal balance between improved cognition and increased anxiety. If a patient reports anxiety after starting methylphenidate treatment, make sure that he or she has eliminated caffeine intake because it can worsen anxiety.

One alternative to methylphenidate may be modafinil. This medication is more expensive and appears to be less potent that methylphenidate. It may be an appropriate alternative for the patient who cannot tolerate even small doses of methylphenidate, but it requires a stimulant to bolster attention. Any stimulant use should include a careful discussion of off-label use and the possibility of a significant increase in anxiety. Caution is warranted with the use of methylphenidate: an adverse reaction to methylphenidate may include new-onset suicidal ideation.

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close